Do we really need to get a blood glucose on an overdose patient prior to administering Naloxone?
Please note this question was also covered in a previous Ask MAC (Aug 11, 2017).
In summary: wherein the most likely cause of decreased LOC/respiratory drive is an opiate overdose AND you require timely assistance of naloxone to properly support the patients respiratory status, it is reasonable to proceed with naloxone before checking a POC blood glucose. However, in cases that are more ambiguous, POC blood glucose is indicated prior to naloxone administration.
This was actually a built-in question in this years CME (2018) Opiate Refusal case. Here is the abbreviated case presentation and question/answer:
In this simulation case, the patient was 19-years-old and was found lying in bed, unresponsive, with track marks to bilateral ant cubital fossae and forearms and cyanosis to ear lobes and fingertips. Vital signs: GCS 7 (E1, V2, M4), RR 8, Sp02 80%, HR 110, BP 92/60, Temp 36.5, pupils 1mm pinpoint, BG (if obtained) 6.5mmol/L. Syringes (not insulin!) were found on-scene as well as an empty bottle of oxycodone, filled 2 days prior, that contained 30 tablets, prescribed to his father. The patients family state that he had been on a bender for the past 2 months. He was last seen well 3 hours ago.
Q: Do you need to perform a POC blood glucose in this patient prior to giving naloxone?
A: One of the Contraindications to giving naloxone under the Opioid Toxicity Medical Directive is uncorrected hypoglycemia. According to the OBHG Companion Document, this is a specific reversible cause that is appropriate to correct prior to determining the need for additional therapy. However, in our scenario, wherein the most likely cause of decreased LOC/respiratory drive is an opiate overdose AND you require assistance of naloxone in attempts to properly support the patients respiratory status, it is reasonable to proceed with naloxone before checking a POC blood glucose. In cases that are more ambiguous, POC blood glucose is indicated prior to naloxone administration.
(Pg 55, 118 ALS-PCS v4.5)
(Pg 15 OBHG Companion Document v4.0.1, 2017)